Alert archive / Wyoming / Snow Squall Warnings in 2019

Snow Squall Warning 17, NWS Cheyenne, WY

March 8, 2019Carbon County, Wyoming

NWS Cheyenne, WY issued this snow squall warning at Mar 8, 2019, 1:23 PM MST for Carbon County, Wyoming. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 8, 2019, 1:23 PM MST (20:23 UTC)
Expired
Mar 8, 2019, 2:00 PM MST
In force
37 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon

County Carbon County, WY

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 8.4 hours before the alert went out and 372 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2019-03-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2019-03-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2211 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
92 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this snow squall warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this snow squall warning went out at Mar 8, 10:19 AM MST, 3 hours 4 minutes earlier.

Area forecast discussion, Mar 8, 10:19 AM MST, 3 hours 4 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1019 AM MST Fri Mar 8 2019

.UPDATE...
Issued at 839 AM MST Fri Mar 8 2019

Cancelled the Freezing Fog Advisory for the North Platte River
Valley and surrounding areas. Visibilities have been improving
with more patchy coverage expected through late morning.

&&

.SHORT TERM...(Today and Saturday)
Issued at 322 AM MST Fri Mar 8 2019

Valley freezing fog is persisting this morning across the North
Platte River from Goshen County in Wyoming through portions of the
NE Panhandle. KAIA, KTOR, and KBFF have been socked in with under
half mile visibility since late Thursday night. A freezing fog
advisory remains in effect till 9 AM Friday in anticipation of
early daytime heating lifting the fog. On a side note regarding
the fog, could have very picturesque photos of hoarfrost across
the valley.

Our next weather producing system is moving across the NV-UT line
eastward bringing in another round of precipitation coupled with
some strong, gusty winds. This combination of strong winds and
snow across the western portion of the forecast area was
justification enough to issue Winter Weather Advisories. Main
concern will be for snow and blowing snow that will likely cause
issues across portions of Interstate 80 and 25. Further details
can be found in the applicable weather headline product. Continued
potential for blowing snow and 1-3 inches of accumulating snow
across Dawes and Box Butte kept the need to continue these
headlines as well. While the overall QPF and snow totals are
lacking somewhat, the impacts though remain concerning enough to
keep headlines in place.

The GFS and the NAM are picking up on strong mid-level vorticity
and omega gradients especially across the southern Laramie Range
into the high plains bordering CO. Strongest wind gusts above 50
kts still contained mainly to the Interstate 80 Summit to Buford.
Lapse rates and gradients diminish some but potential remains for
strong downsloping flow making it out towards KCYS. Kept the High
Wind Watch to allot for another model cycle to ensure trends
remain and the gradients will suffice for high winds. GFS model
solutions showing increased chance for strong winds across the
southwestern NE Panhandle that will need to be watched as lapse
rates and subsidence do not stay at the level long enough Saturday
afternoon that we normally like to see.

With temperatures around seasonal norms, model soundings are
picking up on some low level instability across the western
forecast area today with the potential for some convective
elements. Not out of the question for folks across Carbon County
to have thundersnow today.

.LONG TERM...(Sunday through Thursday)
Issued at 322 AM MST Fri Mar 8 2019

Mid-level ridging and vorticity advection will keep snow falling
across the southern portion of Carbon County with higher totals
over the mountain ranges on Sunday. Dry air will advect in,
capping off precipitation chances Sunday evening.

The extended forecast period now turns into the world of
uncertainty as our next major weather pattern of a CO Low takes
shape for Tuesday through Thursday. Model difference and flip-
flopping of low pressure center and location of cyclogenesis are
changing back and forth with each model run for the GFS and EURO.
Ensembles are spaced out as well making even the best pass of a
forecast difficult at this point. If the location of deep
cyclogenesis lies closer to us as it comes off the Rockies, we
could expect deep trowal action of strong almost blizzard-like
winds and snow, as the EURO is hinting at though it moves out into
the plains far faster than be ideal for the worst conditions to
occur. If the CO low takes more of the pattern by the GFS, some
snow would be likely but not the strong, persistent winds over
our forecast area but rather central NE. Differences in storm
accumulation precipitation around half an inch to over an inch
QPF. Continued tracking of forecast especially as onshore
measurements become available will be critical in determining
cyclogenesis location and intensity off the Rockies and impacts
for the region.

After the passing of the CO low, temperatures turn seasonably cool
for Wednesday through the end of the week with daytime highs in
the mid 20s to low 30s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday morning)
Issued at 1019 AM MST Fri Mar 8 2019

Mainly VFR early this afternoon but conditions then deteriorating to
MVFR/IFR late this afternoon into this evening as an approaching
disturbance spreads low cigs and some pcpn the region.  MVFR cigs
should persist over the Neb Panhandle through Sat morning while sfc
winds over the plains increase out of the northwest.  Even a few
tstms possible around the se Wy mtns this afternoon.

&&

.FIRE WEATHER...
Issued at 321 AM MST Fri Mar 8 2019

With chances of precipitation today through Saturday and again
middle of next week, fire weather concerns will remain low with
seasonably cool temperatures persisting through the forecast
period.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Winter Weather Advisory until 6 AM MST Saturday for WYZ101-
     103>105-109-111.

     High Wind Watch from this evening through Saturday morning for
     WYZ116>118.

     Winter Storm Warning until 11 AM MST Saturday for WYZ112-114.

NE...Winter Weather Advisory from 11 PM this evening to 11 AM MST
     Saturday for NEZ002-003.

&&

UPDATE...MAJ
SHORT TERM...WM
LONG TERM...WM
AVIATION...RE
FIRE WEATHER...WM
Hazardous weather outlook, Mar 8, 4:53 AM MST, 8 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
453 AM MST Fri Mar 8 2019

NEZ054-055-095-WYZ119-091200-
Kimball-Cheyenne-North Sioux-East Laramie County-
453 AM MST Fri Mar 8 2019

This hazardous weather outlook is for portions of western
Nebraska and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Rain and snow showers possible later this afternoon through the
evening. One to two inches possible across northern Sioux County
with generally under half an inch for eastern Laramie County in
Wyoming and Kimball and Cheyenne Counties in Nebraska.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Strong winds and snow will create travel impacts with blowing
snow and reduced visibility. Winds will be gusting into the upper
40s and low 50 mph range. Similar conditions possible again
Tuesday through Thursday.

.Spotter information statement...

Spotters are encouraged to report their snowfall totals to their
local National Weather Service Office.

WYZ102-106-107-110-113-115-091200-
Niobrara County-Central Laramie Range and Southwest Platte County-
East Platte County-North Snowy Range Foothills-
Upper North Platte River Basin-Laramie Valley-
453 AM MST Fri Mar 8 2019

This hazardous weather outlook is for portions of east central
Wyoming...south central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Rain and snow showers possible today with new snow accumulation of
1 to 3 inches. Breezy conditions will cause blowing snow and
roadways to become slick.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Periods of snow showers continue through Saturday morning with
gusty winds into the afternoon. Another round of snow and gusty
winds possible Tuesday into Thursday.

.Spotter information statement...

Spotters are encouraged to report their snowfall totals to their
local National Weather Service Office.

WYZ112-114-091200-
Sierra Madre Range-Snowy Range-
453 AM MST Fri Mar 8 2019

This hazardous weather outlook is for portions of south central
Wyoming.

.DAY ONE...TODAY AND TONIGHT

Heavy snow accumulations expected with totals over a foot. Strong
winds blowing around 45 mph with blowing snow likely. Some
convective elements possible today with thundersnow chances
present. See Winter Storm Warning for further information.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Heavy snow accumulations continue into Sunday with breezy
conditions. Additional snow chances again Tuesday through
Thursday.

.Spotter information statement...

Spotters are encouraged to report their snowfall totals to their
local National Weather Service Office.

NEZ019>021-096-WYZ108-091200-
Scotts Bluff-Banner-Morrill-South Sioux-Goshen County-
453 AM MST Fri Mar 8 2019

This hazardous weather outlook is for portions of western
Nebraska and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Areas of freezing fog with areas of visibility under 1 mile to
continue through mid- morning a few hours after sunrise. See
Freezing Fog Advisory for additional information. Periods of snow
to begin later today with new snow accumulation under 1 inch with
breezy conditions for blowing snow and slick roadways.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Breezy conditions to continue on Saturday with blowing snow
concerns and roadway impacts. Strong winds and snow potential
again with next system Tuesday through Thursday.

.Spotter information statement...

Spotters are encouraged to report their snowfall totals to their
local National Weather Service Office.

WYZ101-103>105-109-111-091200-
Converse County Lower Elevations-North Laramie Range-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Carbon County-Southwest Carbon County-
453 AM MST Fri Mar 8 2019

This hazardous weather outlook is for portions of east central
Wyoming...south central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Snow accumulation of 1 to 3 inches possible with breezy conditions
making travel difficult with slick/snow-covered roadways and
limited visibility from blowing snow. See Winter Weather Advisory
for additional information. Travel impacts likely along portions
of Interstate 25 and 80.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Snow and breezy conditions continue into Saturday morning with
Winter Weather Advisory in effect till 6 AM MST. Snow and
breezy conditions expected to return again Tuesday through
Thursday.

.Spotter information statement...

Spotters are encouraged to report their snowfall totals to their
local National Weather Service Office.

WYZ116>118-091200-
South Laramie Range-South Laramie Range Foothills-
Central Laramie County-
453 AM MST Fri Mar 8 2019

This hazardous weather outlook is for portions of southeast
Wyoming.

.DAY ONE...TODAY AND TONIGHT

Rain and snow showers possible later this afternoon through the
evening hours. Breezy conditions will cause blowing snow and areas
of reduced visibility. High Wind Watch for winds gusting into the
60 mph range possible starts at 11 PM MST.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Strong winds likely much of Saturday morning gusting into the 60
mph range. High risk of blowovers of low-weight, high-profile
vehicles and those with trailers. Slick roads possible with
blowing snow. See High Wind Watch for further details. Snow and
breezy conditions expected to return again Tuesday through
Thursday.

.Spotter information statement...

Spotters are encouraged to report their snowfall totals to their
local National Weather Service Office.

NEZ002-091200-
Dawes-
453 AM MST Fri Mar 8 2019

This hazardous weather outlook is for portions of western
Nebraska.

.DAY ONE...TODAY AND TONIGHT

Snow accumulation possible later this evening with breezy
conditions for reduced visibility and slick roadways. Winter
Weather Advisory goes in effect at 11 PM MST today.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Winter Weather Advisory continues from Friday to 11 AM MST
Saturday. Breezy conditions and additional rounds of snow
possible Tuesday through Thursday.

.Spotter information statement...

Spotters are encouraged to report their snowfall totals to their
local National Weather Service Office.

NEZ003-091200-
Box Butte-
453 AM MST Fri Mar 8 2019

This hazardous weather outlook is for portions of western
Nebraska.

.DAY ONE...TODAY AND TONIGHT

Areas of freezing fog will linger through the morning hours before
lifting. Evening snow showers into the overnight with breezy
winds creating blowing snow impacts and slick roadways. See
Freezing Fog Advisory and Winter Weather Advisory for additional
details.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Winter weather advisory continues into Saturday with impacts from
snow and blowing snow. Breezy conditions and additional rounds of
snow possible Tuesday through Thursday.

.Spotter information statement...

Spotters are encouraged to report their snowfall totals to their
local National Weather Service Office.

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 7, 11:18 PM MSTFreezing Fog AdvisoryCYSGoshen9 hr
Mar 8, 2:10 PM MSTHigh Wind WarningCYSAlbany, Laramie25 hr

Nearby

Snow Squall Warnings in Wyoming, 2019Every snow squall warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.